Exploding Head Syndrome Gaba Withdrawal

For everything and anything else not covered in the other RLS sections.
Post Reply
johnmarg
Posts: 14
Joined: Wed Jul 27, 2016 11:58 pm

Exploding Head Syndrome Gaba Withdrawal

Post by johnmarg »

I withdrew a little too fast from my Gaba and have Exploding head syndrome, which feels like a current in my head just as I doze off to sleep. I have to take ambian with gaba now to fall asleep. I have to be very tired or take ambian to fall asleep and avoid the current or noise. My sleep doctor said it could have been from the gaba stoppage a little too suddenly.

Has anyone else had this or heard of it? Thanks.

John
Top

ViewsAskew
Moderator
Posts: 16358
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Exploding Head Syndrome Gaba Withdrawal

Post by ViewsAskew »

I have heard of it...but not had it. Hope that it resolves soon!
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 8074
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Exploding Head Syndrome Gaba Withdrawal

Post by Polar Bear »

I think that I may have had an experience of this some years ago.
Literally feeling like an explosion going off in my brain. It only happened 2 or 3 times, very random and long before I started taking pregabalin which is a similar drug to gabapentin.

At the time I thought it may have had something to do with Tramadol. I might actually have been coming off Tramadol at the time. It has never happened since.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5975
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Exploding Head Syndrome Gaba Withdrawal

Post by badnights »

It sounds dreadful. Stopping gabapentin quickly can cause some nasty side effects but I haven't experienced that one. Has your doctor indicated that you will be able to stop the gaba (gabapention?) later? Is the goal right now to maintian on gabapentin and Ambien until the Exploding Head syndrome stops?
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

johnmarg
Posts: 14
Joined: Wed Jul 27, 2016 11:58 pm

Re: Exploding Head Syndrome Gaba Withdrawal

Post by johnmarg »

If I stop the Gaba, then the RLS comes back. So i have to stay on it. I have to have the Ambian to fall asleep. Without it, the exploding head comes on every time I try to sleep.The first time I had it, I only slept 1/2 hour or so.

Its maddening. If I start needing more Ambian, then I am not sure what the next step will be.

My GP never heard of it. He had to look it up. I will there was a specialist who knew about it.

badnights
Moderator
Posts: 5975
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Exploding Head Syndrome Gaba Withdrawal

Post by badnights »

I learned about Exploding Head syndrome when I was looking up everything I could find about WED/RLS. But you're the first person I've "talked" to who has had it.

You should realize that gabapentin is not the only medication that treats WED/RLS. There are many others (although none are totally effective and free of side effects). In the same class as gabapentin, the anti-convulsant class, there is also pregabalin (aka Lyrica), and less commonly used, carbamazapine, oxcarbazepine, topiramate, and others. They will not necessarily have the same side effects as gabapentin. Lyrica is more closely related to gabapentin, so it is somewhat more likely to induce the same side effects.

There there are other classes of medication. There are the dopamine agonists, which might be safe for you to use if your iron status is good and your serum ferritin is over 75 or even better, over 100. The DAs are still considered first-choice treatment for WED/RLS, although they probably shouldn't be, because they eventually make the disease worse in most people. But they can provide significant relief meantime.

There is also the large class of opioid medications. Opioids are probably the most effective against WED/RLS. You will have different side effects from each one. Some may have very few side effects and might be your best treatment. Doctors are leery of prescribing opioids these days, which is very unfortunate for WED/RLS patients, but opioids are a valid and effective treatment.

Then there is IV iron. Some people are able to do away with meds or reduce their meds by getting iron infusions. Please look into that. You shouldn't have to make this choice of untreated WED/RLS or Exploding Head syndrome. Please discuss alternative treatments with your doctor. Maybe he can try you on one of the other anti-convulsants first, while getting your ferritin up by taking oral iron it's under 75, while you and he/she check into IV iron.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

johnmarg
Posts: 14
Joined: Wed Jul 27, 2016 11:58 pm

Re: Exploding Head Syndrome Gaba Withdrawal

Post by johnmarg »

thank you

Post Reply